Alert archive / Washington / Red Flag Warnings in 2023
Red Flag Warning 8, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 2, 2023, 8:17 AM PDT for Chelan County, Douglas County, Grant County, Washington. It took effect at Aug 2, 2023, 3:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2023, 8:17 AM PDT (15:17 UTC)
- In effect from
- Aug 2, 2023, 3:00 PM PDT
- Expired
- Aug 2, 2023, 10:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
Counties Chelan County, WA, Douglas County, WA, Grant County, WA
The radar
The Spokane radar (KOTX), 172 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 3.3 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2844 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WWUS86 KOTX 021517 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 817 AM PDT Wed Aug 2 2023 ...GUSTY WINDS AND CRITICALLY LOW RELATIVE HUMIDITIES TODAY... WAZ705-706-030500- /O.NEW.KOTX.FW.W.0008.230802T2200Z-230803T0500Z/ Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)- 817 AM PDT Wed Aug 2 2023 ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WATERVILLE PLATEAU AND WENATCHEE VALLEY/FOOTHILLS OF CENTRAL WASHINGTON CASCADES... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 3 PM this afternoon to 10 PM PDT this evening. * Affected Area: Fire Weather Zone 705 Foothills of Central Washington Cascades and Fire Weather Zone 706 Waterville Plateau. * Winds: West 10 to 20 mph with gusts up to 25 mph. * Relative Humidities: 9 to 16 percent. * Impacts: Any new or existing fires have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ LN
1 follow-up statement
031 WWUS86 KOTX 030440 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 940 PM PDT Wed Aug 2 2023 WAZ705-706-030545- /O.EXP.KOTX.FW.W.0008.000000T0000Z-230803T0500Z/ Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)- 940 PM PDT Wed Aug 2 2023 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 705 AND 706... Relative humidity has been on the increase this evening with critical wind and relative humidity thresholds coming to an end. Thus the Red Flag Warning will expire at 10 PM PDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 2, 3:00 AM PDT, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 2, 3:00 AM PDT, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Spokane WA 300 AM PDT Wed Aug 2 2023 .SYNOPSIS... The region will continue to see ongoing warm and dry weather. Increased chances of thunderstorms begins Thursday night and continues at times through the weekend. && .DISCUSSION... Today through Friday night: a hot, dry pattern will continue before some moisture starts increasing into the region, with increased clouds and some precipitation chances. First today the region remains in a mild southwest flow under a ridge. Some higher clouds will spill into the southeastern WA and the ID Panhandle ahead of the monsoonal moisture over the Great Basin, but otherwise it will be mostly sunny. With a modest gradient cross-Cascade gradient look for some breezy conditions later this afternoon and evening around the Cascade gaps into the Waterville Plateau and western Columbia Basin. With PWATs averaging around 40-80% of normal, the hot ridge and southwest flow, look for very dry conditions. Afternoon RH values are forecast to bottom out in the teens over much of the region. Those breezy winds are expected to be most notable late this afternoon and evening, so may not entirely sync up with the lowest RH values. This will be monitored, but either way hot, dry and breezy conditions will be of concern for the first weather community. Thursday will be similar to day, but some monsoonal moisture starts to push further into the region from the Great Basin, bringing most clouds to the southeastern CWA and a chance for showers and perhaps some isolated embedded thunderstorms over near the Blue Mountains to the lower ID Panhandle. Best chances don't really develop until late Thursday afternoon into Thursday night. Friday the moisture continues to move into the region with increased cloud cover and a broader potential for showers and isolated embedded thunderstorms over the ID Panhandle and perhaps near the far north Cascades. Overall chances are around 15-30%. Otherwise it will be dry. Expect some haze around the region from regional wildfires, with the best potential around the Okanogan Valley, near the Eagle Bluff wildfire and then over southeast WA through the central and southern ID Panhandle. Some lower level smoke is also possible near the Eagle Bluff fire. Temperatures will largely be in the middle to upper 90s through Thursday, then drop a tad Friday with highs in the upper 80s to mid-90s. /Solveig Saturday through Tuesday: By this time interval precipitable water content across most of Eastern Washington and North Idaho is running above normal, roughly between 110 to 160 percent of normal along with some weak mid level instability, due to moisture moving up from the south and east under the large amplitude cluttered ridge / almost split flow pattern influencing the Pacific Northwest. Looking at some deterministic runs to find key shortwave features which may alter the pattern more include potentially more robust shortwave ridging getting amplified by disturbances approaching from the the west/northwest may help stabilize things a bit and allow decreased mention of pops, including thunderstorms for Monday, however the cold front pumping up this brief shortwave ridging looks to flatten it all out Tuesday thus the mention of showers and thunder return. This pattern makes it a bit more difficult to articulate any temperature trends with the NBM 1D viewer showing rather large boxes and whiskers so for now it might be safe to just say there is enough uncertainty to note one. To top this off there is always potential this time of year to add more nuisance lofted smoke from local and regional fires. /Pelatti && .AVIATION... 12Z TAFs: A dry atmosphere will yield to VFR conditions at the TAF sites across the region. Light haze will continue from smoke aloft. Any local fires could prompt reductions in visibilities in the direct vicinity of the burn. && .PRELIMINARY POINT TEMPS/POPS... Spokane 94 59 92 62 89 61 / 0 0 0 0 10 10 Coeur d'Alene 94 59 92 61 88 61 / 0 0 0 0 10 10 Pullman 90 54 88 58 83 54 / 0 0 0 10 10 10 Lewiston 99 67 97 70 92 67 / 0 0 0 20 10 10 Colville 93 47 93 51 92 54 / 0 0 0 0 10 10 Sandpoint 91 53 91 55 87 57 / 0 0 0 0 10 20 Kellogg 92 64 89 65 84 63 / 0 0 0 10 10 20 Moses Lake 94 56 94 60 92 62 / 0 0 0 0 10 10 Wenatchee 93 63 93 67 94 68 / 0 0 0 0 10 10 Omak 96 60 96 63 96 65 / 0 0 0 0 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Nearby
Red Flag Warnings in Washington, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.